Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 235, NWS Wichita, KS

October 3, 2018Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2018, 8:06 PM CDT for Reno County, Rice County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 8:06 PM CDT (01:06 UTC)
Expired
Oct 3, 2018, 8:45 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KICT 040106
SVRICT
KSC155-159-040145-
/O.NEW.KICT.SV.W.0235.181004T0106Z-181004T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
806 PM CDT WED OCT 3 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 845 PM CDT.

* At 806 PM CDT, a severe thunderstorm was located just south of 
  Raymond, or 12 miles southeast of Ellinwood, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sterling, Nickerson and Alden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
      3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0106Z 272DEG 14KT 3821 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
902 
WWUS53 KICT 040121
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
821 PM CDT WED OCT 3 2018

KSC155-159-040145-
/O.CON.KICT.SV.W.0235.000000T0000Z-181004T0145Z/
Reno KS-Rice KS-
821 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...

At 820 PM CDT, a severe thunderstorm was located 5 miles southwest 
of Alden, or 9 miles west of Sterling, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sterling, Nickerson and Alden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
      3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0120Z 276DEG 14KT 3820 9837 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
739 
WWUS53 KICT 040144
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
844 PM CDT WED OCT 3 2018

KSC155-159-040154-
/O.EXP.KICT.SV.W.0235.000000T0000Z-181004T0145Z/
Reno KS-Rice KS-
844 PM CDT WED OCT 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND SOUTHERN
RICE COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
      3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0144Z 272DEG 14KT 3820 9826 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 6:51 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 3, 6:51 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 PM CDT Wed Oct 3 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Wed Oct 3 2018

A powerful cold front will accelerate southward across the central
plains states this evening and tonight. Convergence along this
boundary will be sufficient for storm development during the
evening and overnight hours. 0-6km bulk shear is progged to
increase to 30-40 knots while MUCAPE values are progged around
1000+ J/KG. The risk area was shifted slightly south from the
previous forecast although the primary threats of marginally
severe storms with locally heavy rain remain fairly similar. There
continues to be a subtle hint that storms may backbuild westward
along the front with some mid-lvl warm air advection progged to
develop this evening and tonight. This will help to boost rainfall
totals across south central Kansas where PWATs are progged to
rise to just shy of 2 inches or around 225% of normal. Rainfall
amounts tonight of 1-2 inches will be possible across portions of
south central and southeast KS with locally higher amounts
possible.

Showers and thunderstorms may linger into the morning hours on Thu
and may be followed by a period of drizzle as the shallow post-
frontal airmass is progged to remain saturated. The front is progged
to become stationary near the OK state line during the day on Thu
before lifting north as a warm front Thu night. The NAM is less
aggressive lifting the front north Thu night when compared to the
Canadian, ECMWF and GFS and we expect increasing chances of
showers/thunderstorms as we move into Thu night as the boundary
lifts north as a warm front.

We still expect to see a break in the action for at least a brief
period on Fri as the warm sector lifts over the area allowing
temperatures to return to the upper 80s across much of southern KS.
Another fropa Fri night will bring increasing chances for deep moist
convection to much of the area. High PWATs will lead to efficient
rainfall production with locally heavy rain into early Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 308 PM CDT Wed Oct 3 2018

Large meridional flow will be present at the start of the
period with a deep mid/upper trough across the western CONUS and a
large mid/upper ridge across the Mid-Atlantic region. This will
allow tropical moisture to be steered north across the southern and
central plains states. Multiple rounds of precipitation are expected
to impact the area through early/mid of next week. Repeated rounds
of heavy rain will likely lead to flooding problems across much of
the region. It looks like we could see widespread 3-6 inches of
rain through the upcoming week with locally higher amounts
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM CDT Wed Oct 3 2018

VFR conditions will start the evening but an approaching front
will bring developing thunderstorms across the region. This
thunderstorm activity will affect all terminals and will bring
MVFR and some IFR conditions during the overnight hours. All
terminals, with the exception of RSL which will be too far to the
north and west to be affected too much by this developing
activity. During the night, the front will move through the region
and bring the shower and thunderstorm activity with it. The main
threat from this thunderstorm activity will be very heavy rain and
wind. LLWS can also be expected in the vicinity of the
thunderstorms. Winds behind the front will be brisk and gusty
winds can be expected for at least part of the night. By morning,
the main front will have moved to the south and rain activity will
diminish. This front is not expected to move out of the region
entirely but will linger in the region. Clouds and scattered rain
will be possible through the day.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  63  60  86 / 100  40  40  30
Hutchinson      54  60  56  83 / 100  40  50  40
Newton          55  61  57  83 /  90  40  40  40
ElDorado        58  62  59  84 / 100  50  40  30
Winfield-KWLD   62  68  65  86 / 100  50  30  20
Russell         49  52  50  80 /  40  40  60  30
Great Bend      52  55  51  81 /  80  40  50  30
Salina          53  56  54  81 /  50  50  60  40
McPherson       53  58  55  83 /  80  40  50  40
Coffeyville     67  72  68  87 /  70  60  20  10
Chanute         62  65  63  85 /  90  70  30  10
Iola            61  63  62  85 /  80  70  30  10
Parsons-KPPF    65  69  66  85 /  70  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, Oct 3, 4:59 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
459 PM CDT Wed Oct 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
459 PM CDT Wed Oct 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A handful of strong to severe thunderstorms are possible across
portions of central and south central Kansas this evening. The
strongest activity will be capable of 60 mph winds, dime to quarter
size hail and locally heavy rain. The overall severe threat should
diminish after midnight, although the threat for locally heavy rain
will continue across southern Kansas overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of showers and thunderstorms will affect the region
from Friday evening into the upcoming week. Portions of the region
could see several inches of rain, leading to more widespread
flooding concerns. Significant rises on area rivers and streams are
possible over this extended duration of time.

Additionally, some strong to severe storms are possible Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but any reports of
severe weather this evening would be appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 3, 7:40 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
740 PM CDT WED OCT 3 2018

KSZ050-067-040115-
Reno KS-Rice KS-
740 PM CDT WED OCT 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 815 PM CDT.

* At 738 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Raymond, or 9 miles
  southeast of Ellinwood...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sterling, Alden and Raymond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3832 9816 3810 9821 3810 9847 3826 9847
      3826 9848 3834 9848
TIME...MOT...LOC 0039Z 283DEG 14KT 3826 9846

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:40 PM CDTSpecial Weather StatementICTRice35 min
Oct 3, 8:51 PM CDTSpecial Weather StatementICTReno24 min
Oct 3, 9:02 PM CDTSevere Thunderstorm WarningICTReno43 min
Oct 3, 9:42 PM CDTSpecial Weather StatementICTHarvey, Reno33 min
Oct 3, 11:46 PM CDTSpecial Weather StatementICTGreenwood29 min
Oct 3, 11:49 PM CDTSpecial Weather StatementICTKingman26 min
Oct 4, 12:15 AM CDTSpecial Weather StatementICTButler, Greenwood30 min
Oct 4, 12:27 AM CDTSpecial Weather StatementICTSumner33 min
Oct 4, 12:40 AM CDTSpecial Weather StatementICTElk, Wilson50 min
Oct 4, 5:16 AM CDTAreal Flood WarningICTCowley6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.